There was also only moderate statistical power for several comparisons, they wrote.
"A modestly elevated risk cannot be ruled out, given limited power and a lack of complete information on some potentially important risk factors and other factors related to use of these medications," Habel and colleagues wrote.
In an accompanying editorial, Dr. Philip Shaw of the National Human Genome Research Institute in Bethesda, Md., pointed out that any possible absolute risk increase is small.
"Now there is solid evidence -- perhaps even some heartening news -- that physicians can use to address concerns about cardiovascular risk," Shaw wrote.
But, he said, "the study does not obviate either the need for a thorough history and examination of all patients prior to starting any ADHD medications or the need for ongoing evaluations. Psychostimulants have many noncardiovascular adverse effects that must be monitored, including weight loss, appetite suppression, and insomnia."